Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Uncertain Allergic reaction in eye
    avatar
    stefsaba posted:
    For the past 5 weeks (or so) I have been experiencing a flare up in my left eye. This consists of itching, swelling, stringy discharge and tearing (to where my eye fills up with tears, before tearing out). I've been to the eye doctor several times. He said its an allergic reaction. It is usually just in my left eye. It gets so badly irritated that I need to take Benadryl (which makes me so drowsy, I don't like to take it). During the night, my eyelids/lashes get stuck together and my eye is sometimes swollen when I wake up. We can't figure out what's causing this. I seem to be fine when I'm out of the house. I've noticed that it sometimes occurs after I've been on the couch in my family room. We've cleaned and even vacuumed the couch. I do have a lot of allergies, however, nothing else seems to effect me this way. I've been on a steroid drop (2/day) for several weeks now as we'll as an allergy drop. Despite this, I am still having flare ups, every few days. What could be causing this? Thank you!!
    Reply
     
    avatar
    Alan M Kozarsky, MD responded:
    There are a few unusual aspects of your problem.

    You and your doctor are correct that if itching is the dominant symptom, it is likely that allergy is at the root of the problem. On the other hand, allergic problems tend to affect both eyes and not just one. Typical allergic eyes may have a watery discharge but not usually thick or stringy. Allergic problems may be associated with blockage of the tear drainage pathway and therefore overflow tearing.

    Are we absolutely certain that this is an allergic problem? Is there something that could be getting into the left eye only (left hand, sleeping on your left side) and not the other. Or could this be an eye infection or some other process with an itching component?

    It is much better to find an answer than to use steroid eye drops for an extended period of time. And of course, while using steroid eye drops, you need to be closely monitored by an ophthalmologist. The drops can cause your eye pressure to go up, can prevent your body from clearing an infection and over a very long term can cause cataract.

    If the condition persists I suggest a consultation with an expert. You can find one by searching on www.AAO.org by selecting "Find an Eye MD" tab on top and look for "corneal/external disease" and your location to find an ophthalmologist with special training in this particular area.


    Featuring Experts

    Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

    Helpful Tips

    blurry eyes
    sometimes I experience blurred eyesight and shaking of my lower eye. do I have astigmatism and do I need to go to an eye doctor? More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.